The Diabetes Forum Support Community For Diabetics Online banner

1 - 11 of 11 Posts

·
Registered
Joined
·
18 Posts
Discussion Starter #1
Question folks, has anyone run into issues with Levemir? Myself I have been trying this new long-acting insulin, and it seems like it is not quite working as well as I had thought.

A little history - I was on Humalog and Lantus for a long time but had increased pm lows which scared myself and my wife. So I then switched to a pump, and it overall worked well, just started having scarring issues after a few years and very recently decided to switch off the pump for lifestyle changes etc...

thus brings in the Levemir. Since it is bound to a fatty acid, and it should not has as much of a spike as Lantus, figured it would be a better shot.

I've currently split my dosage so I take shots at 8am/8pm and during the day I'm golden. No major issues until around 6-7pm then I can see a spike in my sugar, but that makes sense since Levemir supposedly drops off sooner than 'studies' show.

My problem is during the evening. I'm taking more of my dose at night (40%/60%) but no matter what, my sugar runs high in the mornings. I've tried staying up through the night and measure sugars, no major lows causing my liver to make my sugar spike, and if I am awake it seems like the Levemir works ok.

My theory is that as I sleep my metabolism is slowing enough that I'm not consuming the Levemir fast enough?? Thoughts? Anyone else run into something like this?

I would be annoyed to go back on the pump, but it has given me the best A1C's (5.6) that I have seen.
 

·
Registered
Joined
·
1,491 Posts
Could the morning highs be DP and not a proplem with the insulin?
 

·
Registered
Joined
·
710 Posts
Hi Scratch. I also use Levemir. Have you tried changing the time you take it? I do my p.m. dose between 10 and 10:30 p.m.. I do experience DP (dawn phenomenon), so I get up and do a small bolus half unit bolus of Novolog at around 5:15 a.m.

Jen
 

·
Registered
Joined
·
18 Posts
Discussion Starter #5
I started out doing 10am/10pm but once I got this new work sched (10 hour shifts) I swapped it to 8/8 so I can do my last shot before I leave work instead of at 10am during work when I never know if I will get a break.

This dawn phenomenon is interesting. I never experienced it when I was on the pump, and my basal rate was programmed in without compensating for a morning high (just the after breakfast/coffee high).

As I've noticed it, my body alerts me to highs during the night, sometimes getting up at 2/3am (normally wake at 7am) with high sugar. It could be DP, but really not to sure. I'm more wondering if this type of insulin is just not working correctly during the night.

lol nothing is ever easy, is it?!
 

·
Registered
Joined
·
2,771 Posts
I thought that Lantus and Levemir had no peak? The only insulin that did not work well for me was NPH. I was taking it at breakfast and at dinner time and I was experiencing high fasting blood glucose. I even changed my dinner dose to bedtime and still had high fasting numbers. When I switched to Lantus, taken at 9PM, the morning blood glucose readings came down in the normal ranges.
 

·
Registered
Joined
·
18 Posts
Discussion Starter #7
I was able to do some googlesearching and found a graph someone put together:



Seems it does, depending on dosage and the like, spike a bit, but it isn't a sharp of a peak as Lantus from what i recall...



of course the above graphs are just things I found on the web, so by no means take them as gospel. =)
 

·
Registered
Joined
·
2,771 Posts
Need to clarify something. I know that NPH is not long acting insulin and NPH does have a peak. I never had any trouble with Lantus. About 5 years ago, my doctor gave me some samples of Levemir and I didn't notice any difference between the 2.
 

·
Registered
Joined
·
1 Posts
I am currently taking part in trial of detemir in the U.K, in recent days I have found myself going from well controlled to all over the place particularly the number of hypo readings im experiencing. It seems to have coincided with a spell of hot weather, which i don't think can be related but just seems weird how having not had hypo for more than 5 weeks of trial to have 4 in less than a week. Has anyone else experienced anything similar?
 

·
Registered
Joined
·
18 Posts
Discussion Starter #10
Wish I had any suggestions on detemir, i'm just having fun with this levemir stuff.

I'm really starting to think I need to go pack on a pump. I keep having these high sugars, now varied times during the day, and the fun part... whenever i bolus to bring the sugar down, i get what feels like an anxiety attack that coincides with the Humalog peaking.

I swear this disease really wants to get the best of me!
 
1 - 11 of 11 Posts
Top